Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Paxil to Prozac?

Hi~ I am new to this site. I am having a hard time coming off paxil. I have been on it for 8yrs for depression/OCD/Panic disorder. It has worked wonders for me. And for that I am truly thankful. But now 8yrs later, I am 50lbs heavier and have my libido is Nil. I want to come off paxil or switch to something else. Has anyone successfully done this? I have only taken off 3mg of paxil for two weeks now and I'm dizzy and I awake at 3:00 am with tremors/fear. I was wondering if adding Prozac while decressing the Paxil would make if easier? I ask my Dr. and he doesn't have a clue.

Anyone's advice would be great.

13 Responses
Avatar universal
i can relate.  I was on Paxil for 8 yrs too.  My dosage was upped the last 2 years and it helped awhile but then tapered off.  When I cut back to half and then start up effexor I still got real dizzy, really tired, depressed, and missed a week of work while I slept most of the time.   It was not fun at all.  You need to cut pills, whatever, to taper off as little at a time with 2-3 weeks before tapering down again--you can tell when it's okay better than a doc because different people have way different reactions to reducing meds.  As far as sex drive, I think they all mess it up.  I have found that you need to really follow the "use it or lose it" approach to sex and supplements help.
I don't know what paxil dose you are at, but my doc basically had me get down to 1/2 dose then started easing in the effexor 75mg at a time.  Since both paxil and prozac are SSRIs, you are probably okay taking both.  Make sure you do a web search for prozac and paxil and look at drug interaction precautions.  Maybe search "paxil prozac interaction" instead.
Avatar universal
hi i have just come off citalopram to prozac
the prozac is supposed to help the withdrawal from othe ssri's
i had terrible withdrawal from citalopram, electric shock feelings in myhead, pins and needles ANGER all for about ten days then that subsided and the prozac started to kick in
still getting a little angry, still depressed but im getting better each day.
your doc should know this.  
its a well known fact they give people prozac to help come off other ssri's.  and then apparantely if you want to come off meds altogether prozac is supposed to be one of the easiest.
i am gonna stay on my meds tho coz i know i need them
let me know how you get on, i will try and find the web page that explains some of this x
Avatar universal
Thank you so much for your comments/advise. I am on 20mg of paxil and have cut down to 17mg, this is week three on 17mg. Not to bad of withdrawels, except I wake up sometimes in the night with fear. But the last three nights have been fine. So I think if all goes well I will go down another 3mg for three weeks, starting next week. If I begin to have terrible side effects then I will tell my Dr. I want to incorporate the Prozac while I come off Paxil. If any one else has done this please let me know.

Thanks so much,

Jmana
Avatar universal
Thank you so much for your comments/advise. I am on 20mg of paxil and have cut down to 17mg, this is week three on 17mg. Not to bad of withdrawels, except I wake up sometimes in the night with fear. But the last three nights have been fine. So I think if all goes well I will go down another 3mg for three weeks, starting next week. If I begin to have terrible side effects then I will tell my Dr. I want to incorporate the Prozac while I come off Paxil. If any one else has done this please let me know.

Thanks so much,

Jmana
Avatar universal
I have been on prozac for 5 months.i decided to stop taking it and I have been feeling bad.I feel like Ihave the flu my bones ache.Just feel really bad.What can happen if you stop taking it abruptly.If I feel this bad i dont want to deal with prozac again. How long do these symtoms last.I dont want to take it again.Anyone have any suggestions
Avatar universal
Hi,

I switched over from paxil to prozac by gradually decreasing the paxil and starting the prozac at a low dose and then after a couple weeks, I decreased the paxil again and
increased the prozac.  I did this until I was completely off the paxil and onto the prozac and it worked great for me!  I did all this under my pdoc's suggestion by the way.

best wishes to you,
starr28
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.